Montana, 2009Flood in Montana, May 31, 2009
May 31, 2009 · NWS MSO · 1 event in 1 county or zone
Abnormally warm temperatures caused increased snow melt over much of western Montana, with many rivers and small streams running at or slightly above normal. Some minor damage was reported along Fifer Creek in southwest Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally warm temperatures caused increased snow melt over much of western Montana, with many rivers and small streams running at or slightly above normal. Some minor damage was reported along Fifer Creek in southwest Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 31, 2:53 AM MST, 9 hours 7 minutes earlier.
Area forecast discussion, May 31, 2:53 AM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MDT SUN MAY 31 2009
.DISCUSSION...THE FLAT RIDGE OVER THE NORTHERN ROCKIES WILL
CONTINUE TODAY ALONG WITH WARM TEMPERATURES. INSTABILITY...AND
THUS THE THREAT OF ISOLATED TO SCATTERED CONVECTIVE SHOWERS AND
THUNDERSTORMS...WILL BE FOCUSED OVER LEMHI COUNTY AND SOUTHWEST
MONTANA...AND TO A LESSER EXTENT ALONG THE NORTHERN CONTINENTAL
DIVIDE. MID AND HIGHER CLOUDS WILL BE A BIT MORE PREVALENT OVER
THE REGION TODAY...AND THIS COULD KEEP US A COUPLE DEGREES COOLER
THAN YESTERDAY. ON MONDAY A SYSTEM WILL DROP OUT OF ALBERTA INTO
THE UPPER PLAINS. THIS WILL BRING SOMEWHAT COOLER AIR INTO CENTRAL
MONTANA...AND IT IS EXPECTED TO SPILL INTO WESTERN MONTANA AS
WELL. THE GREATEST TEMPERATURE IMPACT WILL BE ALONG THE
DIVIDE...BUT MOST OF MONTANA WILL BE 10 TO 15 DEGREES COOLER
MONDAY. COOLING IN IDAHO WILL BE MORE MODEST. THE INVADING COOLER
AIR MASS WILL ALSO CREATE A EASTERLY SURFACE WIND. LATE DAY
INSTABILITY WILL STILL BE AN ISSUE...BUT WILL BE SHUNTED EVEN
FARTHER SOUTH.
LONGER RANGE FORECAST MODELS ARE COMING INTO BETTER AGREEMENT WITH
THE DEVELOPMENT OF A BLOCKING PATTERN THROUGH THE MAJORITY OF NEXT
WEEK. VARIANCE OBSERVED BETWEEN THE GFS ENSEMBLE MEMBERS HAS
DECREASED WITH THE MAJORITY OF SOLUTIONS CENTERED UPON THE MEAN
PATTERN THROUGH THURSDAY. AND THIS MEAN ALONG WITH THE GFS
OPERATIONAL SOLUTION ALSO ARE IN DECENT AGREEMENT WITH THE ECMWF.
THUS CONFIDENCE IN THE EXTENDED FORECAST IS HIGHER THAN
YESTERDAY.
OVERALL THE PATTERN IS QUITE SIMILAR EACH DAY. WEAK SOUTHWESTERLY
FLOW WILL REMAIN IN PLACE OVER THE WESTERN UNITED STATES THROUGH THE
MAJORITY OF NEXT WEEK PUMPING SUBTROPICAL MOISTURE ACROSS THE
INTER- MOUNTAIN WEST DUE TO A STALLED...CUT OFF LOW PRESSURE
SYSTEM OFF THE CALIFORNIA COAST. WITH A STRONG RIDGE OF HIGH
PRESSURE LOCATED DIRECTLY NORTH OF THIS LOW REACHING FAR INTO THE
GULF OF ALASKA AND A LARGE AREA OF LOW PRESSURE EAST OF HUDSON BAY
PRODUCING A BROAD TROUGH THROUGH CENTRAL CANADA...WESTERN MONTANA
AND CENTRAL IDAHO WILL FALL UNDER A REGION OF EXTREMELY WEAK FLOW
ALOFT. DIURNAL CONVECTION WILL BE PRESENT EACH DAY...PREDOMINANTLY
SOUTH OF THE MISSOULA VALLEY. CONVECTION MAY CREEP NORTH OF
MISSOULA...ESPECIALLY LATE IN THE WEEK. BUT THIS WILL ALL HINGE
UPON UNPREDICTABLE WOBBLES IN THE CUT OFF LOW OF CALIFORNIA. AS
THE WEEK PROGRESSES...THE UPPER LEVEL FLOW WILL ALSO BECOME WEAKER
CAUSING ANY STORMS WHICH DEVELOP TO BE VERY SLOW MOVING PRODUCING
THE POTENTIAL THREAT FOR LOCALLY HEAVY RAINFALL THURSDAY AND
FRIDAY OVER CENTRAL IDAHO AND SOUTHWEST MONTANA.
TEMPERATURES WILL BE VERY TRICKY NEXT WEEK AS CLOUD COVER AND
PRECIPITATION ARE LIKELY TO IMPACT BOTH MAXIMUM AND MINIMUM
VALUES. PERSISTENT CLEAR SKIES WILL PRODUCE CONTINUED WARM ABOVE
NORMAL TEMPERATURES ACROSS NORTHWEST MONTANA WHILE CENTRAL IDAHO
AND SOUTHWEST MONTANA MAY ACTUALLY EXPERIENCE NEAR NORMAL
TEMPERATURES DUE TO INCREASED CLOUD COVER AND PRECIPITATION.
HOWEVER AREAS IN THESE LOCATIONS CAN ALSO EXPECT ABOVE NORMAL
TEMPERATURES WHEN CLOUDS AND PRECIPITATION ARE LACKING. AT THIS
TIME FORECAST MODELS ARE NOT GIVING ANY RELIABLE INDICATION AS TO
WHEN THIS PATTERN WILL CEASE.
&&
.AVIATION...THE FLAT RIDGE WILL CONTINUE OVER THE REGION...SO
EXPECT SIMILAR CONDITIONS TODAY AS WERE OBSERVED SATURDAY. LATE
DAY CONVECTION IS POSSIBLE AT ALL LOCATIONS...BUT THE BEST
INSTABILITY WILL STILL RESIDE OVER LEMHI COUNTY AND SOUTHWEST
MONTANA. ANY THUNDERSTORM ACTIVITY SHOULD RAPIDLY DIE AFTER DARK.
THE INSTABILITY WILL AGAIN ALLOW WESTERLY FLOW TO MIX TO THE
SURFACE IN THE AFTERNOON.
&&
.HYDROLOGY...AREA STREAMS...PARTICULARLY THE BITTERROOT
RIVER...WILL CONTINUE TO RUN HIGH TODAY DUE TO SNOW MELT. WILL KEEP
THE FLOOD WATCH OUT FOR THE BITTERROOT THIS MORNING AS ALL
FORECAST POINTS CONTINUE TO RUN ABOVE THE ACTION STAGE.
HOWEVER...LATEST RIVER FORECASTS ARE SUGGESTING THE RIVER MAY
CREST BELOW FLOOD STAGE LATER TODAY. THE NORTH FORK OF THE
FLATHEAD RIVER AT POLEBRIDGE HAS ALSO SEEN A SIGNIFICANT RISE IN
THE PAST COUPLE DAYS...BUT IT TOO IS EXPECTED TO CREST BELOW FLOOD
STAGE.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...WHITMORE
LONG TERM....DICKERSON
AVIATION...WHITMORE
Hazardous weather outlook, May 30, 1:08 PM MST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MDT SAT MAY 30 2009
MTZ003-310300-
FLATHEAD/MISSION VALLEYS-
208 PM MDT SAT MAY 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INCREASING FLOW ALOFT AND AN UNSTABLE AIR MASS WILL RESULT IN
BREEZY WEST WINDS ACROSS FLATHEAD LAKE FROM MID AFTERNOON THROUGH
EARLY EVENING. WIND GUSTS WILL FREQUENTLY HIT 25 MPH AND MAY
BRIEFLY REGISTER AROUND 30 MPH AT TIMES. BOATERS SHOULD BE
PREPARED FOR CHOPPY SURFACE CONDITIONS THROUGH THE AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Deer Lodge
- When
- May 31, 12:00 PM MST to 11:00 PM MST
- Where
- Deer Lodge County, 0.93 mi NE of West Vly to 0.91 mi NE of West Vly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 46.140, -112.988
Basement flooding was reported by the DES Coordinator in two homes along Fifer Creek on Hemlock Street in Anaconda.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166058.